NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 8:30 AM EST, 30 minutes earlier.
Area forecast discussion, Jul 8, 8:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
930 AM EDT Fri Jul 8 2022
.Mesoscale Update...
Issued at 930 AM EDT Fri Jul 8 2022
Welcome and long awaited sight on the radar this morning with
pockets of convection impacting portions of central Indiana. As of
13Z...one cluster of storms was tracking across southern portions of
the forecast area with heavy rainfall while a second was crossing
into the Wabash Valley with additional heavy rainfall and
potentially a conditional severe risk for winds as well. Lot to
discuss for the meso update this morning including some
clarification on the severe risks going forward based on how
convection has evolved so far.
The southern cluster about to move into far southern Indiana and out
of our forecast area has produced 1-2 inches of rain over the last 3-
4 hours across far southern counties and is essentially priming the
pump for the secondary line moving into the Wabash Valley at this
time. It is this second line that we will focus on regarding impacts
for the rest of the morning as it dives southeast. This complex is
being driven by a remnant MCV over central Illinois from storms that
developed last night in the Missouri Valley. Over the last hour...a
new bookend type feature has developed on radar over eastern
Illinois and currently moving into the Wabash Valley...perhaps being
driven by a new convectively induced MCV. 30-40mph gusts were
reported as this feature tracked through eastern Illinois but it
appears to have weakened and become more ragged as it tracks into
Parke and Vigo Counties.
Still...this is the feature we will need to monitor as it drops
southeast over the next few hours and rides the instability
gradient. Current thinking is any sort of organized severe weather
potential for the forecast area will come from this complex with wet
microbursts being the primary concern...mainly along and southwest
of the I-74 corridor. Airmass is being heated nicely under clear
skies near and south of the Ohio River currently with rapid
destabilization anticipated there into the afternoon. Feel that the
greater concern for robust convection and a more widespread severe
weather risk exists in the lower Ohio and Tennessee Valleys as a
result...with the approach of the surface wave later today
increasing BL shear and offering a directional shear component as
well.
The higher impact issue for the forecast area that we have discussed
over the last day or two will be the torrential rainfall and
potential for localized flash flooding. Current mesoanalysis
highlighting an exceptionally rich moisture plume with a near
saturated column across the region. LAPS soundings support with
PWATs in excess of 2 inches and anomalously high freezing levels
near 15kft if not even a touch higher supporting warm rain processes
in play. A W/SW enhancement of 850mb flow into the convective
cluster is helping feed and drive it as well...with radar estimate
rainfall rates in excess of 2-3 inches/hour in the heaviest
reflectivity returns. Several spots in the lower Wabash Valley have
received in excess of 2 inches since yesterday afternoon and despite
antecedent dry conditions...an elevated potential exists for
localized flash flooding as the convective cluster moves across the
southwest half of the forecast area this morning.
Elsewhere...locally heavy rainfall is providing beneficial water for
the yards and fields this morning. With the main cold front not
expected to pass through the region until this evening...scattered
subsevere convection will linger into tonight and provide additional
opportunities for much needed rainfall across the area.
The next mesoscale update will come by late morning.
&&
.Short Term...(Today through Saturday)
Issued at 301 AM EDT Fri Jul 8 2022
Highlights:
- Potential for Heavy Rain/Localized Flooding Today
- Severe Storms Possible Today, Mainly South of I-70.
Currently only light to moderate showers were moving east and
southeast through Knox county and also in an arc from Warren to
Hancock to Decatur counties. However, stronger convection was
occurring over northern Missouri, in an area where 850 millibar warm
advection was intersecting with low level convergence and nearby was
a lingering MCV and an upstream upper trough. Also, a surface wave
over this area will move along a wavy front that extended southeast
across central Illinois, southwestern Indiana and northeastern
Kentucky, early this morning. The wave will move into central
Illinois this afternoon and southwestern Indiana this evening. As
the wave moves across, the front will lift back the north and allow
southern parts of central Indiana to be the warm sector late this
morning and into the evening. This area will see potential for
enough breaks in the clouds to allow for moderate instability with
CAPES to 1000 J/Kg or more. That, frontal forcing and a 30 knot deep
shear will be sufficient for a few strong or severe thunderstorms.
With Precipitable Water to 2.4 inches, wet microbursts will be the
main severe concern but tornado chances will also be briefly non-
zero due to the proximity of the boundary and surface wave. In fact,
RAP EVV and CVG BUFKIT soundings all showing curved hodographs this
afternoon.
The other big concern will be heavy rain today as the synoptic and
mesoscale forcing interacts with the 2.4 inch PWATs. This will bring
more heavy rain and possibly localized flooding to the area. A large
part of the area could see over an inch of rain today with localized
higher amounts possible.
The activity will be winding down tonight into early Saturday as the
ridge builds over the west which will allow the flow to become more
northwest and push the front south of central Indiana. Drier air
behind the front will bring sunshine, temperatures in the 80s and
noticeable lowered humidity by Saturday.
&&
.Long Term...(Saturday night through Thursday)
Issued at 301 AM EDT Fri Jul 8 2022
Saturday Night through Monday.
Generally dry conditions expected during the long term period with
high pressure in place for much of the week other than a weak
frontal passage on Tuesday. Saturday night will be dry as the
active portion of the weekend comes to an end and surface high
pressure begins to move in from the northwest. Another seasonably
cool day is expected for Sunday as the ridge begins to build back
into the area but surface flow remains northeasterly and the WAA is
cut off. This comes to an end Sunday night into Monday as a broad
trough pushes through the Great Lakes region while southerly flow
and warming air in the low to mid levels allow a return into the
upper 80s.
Tuesday through Thursday.
A weak frontal system is expected to move through the area Tuesday
into Tuesday night as a cold front associated with the
aforementioned trough pushes to the southeast into central Indiana.
There isn't a ton of moisture associated with this system and with
the relatively dry atmosphere in the days prior, showers and storms
will be isolated if they even form at all especially considering the
little to no upper level support.
What the front will bring though is a slight respite to the warmer
temperatures with highs in the low to mid 80s Wednesday and Thursday
as dry conditions return. Broad high pressure will be in place mid
week as any precipitation remains south of the forecast area where
the front is expected to stall.
&&
.Aviation...(12Z TAF Issuance)
Issued at 623 AM EDT Fri Jul 8 2022
IMPACTS:
- Widespread convection/MVFR flying conditions along with
brief IFR flying conditions through 03z Saturday. Then,
lingering showers and MVFR will give way to VFR 03z-07z.
- Winds variable and less than 10 knots away from convection
becoming 020-050 22z-6z from KLAF to KBMG. Much higher gusts
to 50 knots possible, mainly at KBMG 16z-23z.
Discussion:
Widespread showers and thunderstorms with MVFR flying conditions
will march east and southeast across the terminals today. Brief
IFR will also be possible in the stronger storms. Severe wind gusts
are possible this afternoon and early evening, mainly at KBMG.
Winds away from storms will vary today from northeast at KLAF to
southwest to southeast at the terminals. Then, winds will all
shift to the northeast as a front moves southeast tonight.
&&
.IND WATCHES/WARNINGS/ADVISORIES...None.
&&
Mesoscale...Ryan
Short Term...MK
Long Term...White
Aviation...MK
Hazardous weather outlook, Jul 8, 2:23 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
323 AM EDT Fri Jul 8 2022
INZ021-028>031-035>049-051>057-060>065-067>072-091000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
323 AM EDT Fri Jul 8 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms are possible this afternoon and
evening. Damaging winds, heavy rain and localized flooding will
be the main threats, although a tornado or two can not be ruled
out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter is possible this afternoon and evening. Spotters are
encouraged to report any severe weather reports.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind